MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G38490
Medical Device Problem Codes Delivery System Failure (2905); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma #p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Problem statement: as reported to customer relations: "during normal deployment, about 1/3 of the way deployed, customer heard a loud popping sound and the thumbwheel stopped working (spinning freely).They retrieved it using multiple devices (device split into multiple pieces during removal) and having to do another groin puncture.Procedure was aborted."" device evaluation: the zisv6-35-125-7-120-ptx device involved in this complaint has not yet been returned for evaluation.With the information provided, a document based investigation was conducted.The customer was contacted to provide the complaint device and images of the procedure.The investigation will be updated once the device or images have been returned and evaluated.From customer testimony, it is known that the complaint device was advanced over a 0.014¿ diameter medtronic nitrex wire guide.It is possible the wire guide was replaced with an unknown amplatz wire guide.The device was flushed prior to use.The patient¿s anatomy was not severely calcified or tortuous.Pre-dilation and atherectomy were conducted prior to stent deployment.It is not known if the wire guide was used prior to this occurrence, or if it was wiped between uses.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Possible root causes for this occurrence could include the use of a non-recommended wire guide.From customer testimony, the complaint device was advanced and deployed on a 0.014¿ diameter wire guide.The wire guide could have provided insufficient support during advancement and deployment, which could have caused or contributed to the inability to fully deploy the stent.However, as the device and images have not yet been provided, and the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.It can be noted that as per the product instruction for use: precautions: ¿a 0.035 inch (0.89mm) diameter wire guide should be used during tracking, deployment and removal in order to ensure adequate support of the system¿ document review: prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity as per fqc.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.It may be noted that the failure mode of "deployment difficult ¿ user error" has been provisionally assigned.The final failure mode will be confirmed following device return and evaluation.Summary: there is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.The risk will be assessed for this complaint once the device is returned and evaluated.When the risk has been assessed the investigation will be updated with the risk details.According to the initial reporter, the patient required surgical intervention due to this occurrence, to remove the fractured stent portions.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This mdr is being submitted due to serious injury.They retrieved it using multiple devices (device split into multiple pieces during removal) and having to do another groin puncture.Procedure was aborted." no adverse effects to the patient have been reported as occurring after this event.As reported to customer relations: "during normal deployment, about 1/3 of the way deployed, customer heard a loud popping sound and the thumbwheel stopped working (spinning freely).They retrieved it using multiple devices (device split into multiple pieces during removal) and having to do another groin puncture.Procedure was aborted.".
 
Additional Manufacturer Narrative
Pma #p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Pma #p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(6).(b)(4).Importer site establishment registration number: (b)(4).Device evaluation: the zisv6-35-125-7-120-ptx device of lot number c1462670 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a 0.014¿ diameter medtronic nitrex wire guide.It is possible the wire guide was replaced with an unknown amplatz wire guide.The device was flushed prior to use.The patient¿s anatomy was not severely calcified or tortuous.Pre-dilation and atherectomy were conducted prior to stent deployment.It is not known if the wire guide was used prior to this occurrence, or if it was wiped between uses.The customer confirmed that the complaint device was advanced via a contralateral approach to the superficial femoral artery (sfa).The bifurcation angle was not tight.The customer was contacted to provide images of the procedure.However, after three requests, images were not provided.The investigation will be updated if the images are returned and evaluated.The following defects were observed during the laboratory evaluation: the stent retraction wire was separated from the stent retraction sheath (srs).Damage was observed on the distal white tip.A kink was observed on the srs, 28.3 cm from the distal end of the srs.The following components were not returned with the device: the over mould.Flla (flushing port).Strain relief.The following functionality issues were observed: unable to pass a 0.035¿ diameter wire guide through the proximal inner.The following additional observations were made: the device was returned disassembled and without the stent.Complaint is confirmed as the failure was verified in the laboratory.The stent retraction wire was separated from the stent retraction sheath (srs).Possible root causes for this occurrence could include the use of a non-recommended wire guide.From customer testimony, the complaint device was advanced and deployed on a 0.014¿ diameter wire guide.The wire guide could have provided insufficient support during advancement and deployment, which could have caused or contributed to stent retraction wire separating from the stent retraction sheath (srs).However, as the images have not been provided, and the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.It can be noted that as per the product instruction for use (ifu0118-3): precautions: ¿a 0.035 inch (0.89mm) diameter wire guide should be used during tracking, deployment and removal in order to ensure adequate support of the system¿ a capa has been initiated to document and track the actions taken to investigate the stent retraction wire/stent retraction sheath joint separation.Document review: prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1462670.Summary: complaint is confirmed as the failure was verified in the laboratory.The stent retraction wire was separated from the stent retraction sheath (srs).The risk was determined to be low (category iii).According to the initial reporter, the patient required surgical intervention due to this occurrence, to remove the fractured stent portions.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Pma #p100022/s014.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation: the zisv6-35-125-7-120-ptx device of lot number c1462670 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 23 july 2018.The retraction wire was separated from the stent retraction sheath (srs) and damage was observed on the distal white tip.The stent was not returned with the device.Document review : prior to distribution zisv6-35-125-7-120-ptx devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zisv6-35-125-7-120-ptx of lot number c1462670 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1462670.It should be noted that the instructions for use states the following: ¿a 0.035 inch (0.89mm) diameter wire guide should be used during tracking, deployment, and removal in order to ensure adequate support of the system.If hydrophilic wire guides are used, they must be kept fully activated.¿ image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: impression: 1.The final image most likely demonstrates a fragment of the ptx stent that reportedly could not be deployed.2.The length of the sfa lesion and reported pre-stent implantation atherectomy dictate that the initial working guidewire most likely was a.014 wire.The lesion length and degree of stenosis would have most likely necessitated a low-profile balloon, pa(ticularly one 20cm long.The lowest profile balloons are.014.All atherectomy devices available in the us including the most widely used csi orbital atherectomy catheters require a.014 wire.The exception is the largest spectranetics laser atherectomy catheters which can accept a.018 guidewire.Although the right cfa sheath appeared to contain a.035 wire near the end of the case, no information is provided to determine when the exchange occurred.Root cause review: a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the use of a non-recommended wire guide.From the imaging review it is known that a 0.035¿ wire guide was used with the device only to retrieve the fractured stent and was not evident in the images during advancement of the device.The use of a non-recommended wire guide with the device could have provided insufficient support during advancement and deployment which could have caused and/or contributed to the retraction wire separating from the srs during attempted deployment.This ultimately led to partial deployment of the stent which fractured in the patient upon removal.Summary: complaint is confirmed as the failure was verified in the image(s).From the imaging review, fragments of the fractured ptx stent were evident confirming the complaint report.The failure was also observed during the laboratory evaluation.According to the initial reporter, the patient required surgical intervention due to this occurrence, to remove the fractured stent portions.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7663546
Report Number3001845648-2018-00302
Device Sequence Number1759054
Product Code NIU
UDI-Device Identifier10827002384900
UDI-Public(01)10827002384900(17)191206(10)C1462670
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2019
Device Model NumberG38490
Device Catalogue NumberZISV6-35-125-7-120-PTX
Device Lot NumberC1462670
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/07/2018
Event Location Hospital
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer06/07/2018
06/07/2018
06/07/2018
Initial Report FDA Received Date07/05/2018
Supplement Report FDA Received Date08/13/2018
09/11/2018
02/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;